Alert archive / Kansas / Tornado Warnings in 2010

Tornado Warning 47, NWS Goodland, KS

May 25, 2010Logan County, Wichita County, Kansas

NWS Goodland, KS issued this tornado warning at May 25, 2010, 7:58 PM CDT for Logan County, Wichita County, Kansas. It was in force for 29 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2010, 7:58 PM CDT (00:58 UTC)
Expired
May 25, 2010, 8:27 PM CDT
In force
29 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon

Counties Logan County, KS, Wichita County, KS

The radar

The Goodland radar (KGLD), 90 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 7:59 PM CDTHAIL 114 N Leoti, KSQUARTERS REPORTED BY VORTEX 2 FIELD PROJECT
May 25, 8:12 PM CDTHAIL 1.2513 N Marienthal, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 3:01 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.0 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2010-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1417 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2010-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1417 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1345 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

539 
WFUS53 KGLD 260058
TORGLD
KSC109-203-260200-
/O.NEW.KGLD.TO.W.0047.100526T0058Z-100526T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
758 PM CDT TUE MAY 25 2010

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN LOGAN COUNTY IN WEST CENTRAL KANSAS...
  NORTHERN WICHITA COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 900 PM CDT

* AT 756 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
  STORM WAS LOCATED 13 MILES NORTH OF LEOTI...AND MOVING EAST AT 25
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF NORTHEASTERN WICHITA AND SOUTHEASTERN LOGAN
  COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3857 10146 3858 10146 3873 10148 3882 10081
      3869 10082 3869 10111 3857 10112
TIME...MOT...LOC 0058Z 266DEG 21KT 3867 10129

$$

JERRYK
2 follow-up statements
690 
WWUS53 KGLD 260109
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
709 PM MDT TUE MAY 25 2010

KSC109-203-260200-
/O.CON.KGLD.TO.W.0047.000000T0000Z-100526T0200Z/
WICHITA KS-LOGAN KS-
809 PM CDT TUE MAY 25 2010

...A TORNADO WARNING REMAINS IN EFFECT FOR SOUTHERN LOGAN AND
NORTHERN WICHITA COUNTIES UNTIL 900 PM CDT...

AT 806 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS DANGEROUS
STORM WAS LOCATED 13 MILES NORTH OF MARIENTHAL...AND WAS MOVING EAST
AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF NORTHEASTERN WICHITA AND SOUTHEASTERN LOGAN
  COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3857 10146 3858 10146 3873 10148 3882 10081
      3869 10082 3869 10111 3857 10112
TIME...MOT...LOC 0109Z 266DEG 21KT 3867 10121

$$

JERRYK
497 
WWUS53 KGLD 260127
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
727 PM MDT TUE MAY 25 2010

KSC109-203-260138-
/O.CAN.KGLD.TO.W.0047.000000T0000Z-100526T0200Z/
WICHITA KS-LOGAN KS-
827 PM CDT TUE MAY 25 2010

...THE TORNADO WARNING FOR SOUTHERN LOGAN AND NORTHERN WICHITA
COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA...HOWEVER SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM 
IN EXTREME SOUTHERN LOGAN COUNTY.

LAT...LON 3857 10146 3858 10146 3873 10148 3882 10081
      3869 10082 3869 10111 3857 10112
TIME...MOT...LOC 0128Z 266DEG 21KT 3868 10107

$$

JERRYK

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at May 25, 2:30 PM CDT, 5 hours 28 minutes earlier.

Area forecast discussion, May 25, 2:30 PM CDT, 5 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
130 PM MDT TUE MAY 25 2010

.DISCUSSION...
130 PM MDT TUE MAY 25 2010

SOUTHWESTERLY FLOW BETWEEN LOW PRESSURE OFF THE PACIFIC NORTHWEST
COAST AND UPPER HIGH TO OUR EAST WILL SLOWLY EVOLVE INTO A AN
UPPER RIDGE OVER THE AREA BY THURSDAY AS PACIFIC NORTHWEST LOW
MOVES SOUTH REMAINING OFFSHORE. ON FRIDAY THIS LOW AND LARGE UPPER
TROUGH MOVES ASHORE AND INTO THE WESTERN 1/3 OF THE COUNTRY BUT
ITS EASTWARD MOVEMENT WILL FIGHT THE UPPER RIDGE RESULTING IN A
RATHER AMPLIFIED PATTERN.

PLENTY OF MOISTURE AND ELEVATED INSTABILITY TONIGHT WITH THE TAIL
END OF AN UPPER JET TO MOVE OVER THE AREA. TOUGH TO PINPOINT ANY
ONE AREA FOR PRECIP TONIGHT SO WILL HAVE TO BROAD BRUSH LOW CHANCE
POPS ACROSS MOST OF THE AREA. MOS GUIDANCE...ESPECIALLY THE NAM
HAS BEEN DOING WELL IN OUR AREA THE PAST FEW WEEKS WITH REGARDS TO
FOG SO HAVE FOLLOWED IT AND INCLUDED FOG AFTER MIDNIGHT FOR MUCH
OF THE AREA...BLENDING MOS GUIDANCE WITH RUC AND NAM VIS
FORECASTS.

LOW CLOUDS LINGER FOR THE NEXT SEVERAL DAYS WITH VARIOUS
DISTURBANCES MOVING ACROSS THE AREA FROM THE SOUTH/SOUTHEAST IN
BETWEEN THE WEST COAST LOW AND HIGH TO OUR SOUTHEAST/EAST. PLENTY
OF SFC AND ELEVATED INSTABILITY WITH WEAK CAP SUGGESTING MOSTLY
SOME SHOWERS AND NON SEVERE THUNDERSTORMS WEDNESDAY AND AGAIN
THURSDAY AFTERNOON. FOR FRIDAY AFTERNOON KEPT SLIGHT CHANCE POPS
ACROSS THE WEST WHERE PROXIMITY TO BETTER MOISTURE AND LIFT FROM
APPROACHING TROUGH EXIST. STORM MOTIONS GENERALLY TO THE NORTH SO
LITTLE CHANCE OF EASTWARD MOVEMENT THROUGH THE NIGHT.

HIGH TEMPERATURES GENERALLY 75 TO 80 WEDNESDAY...WARMING INTO THE
LOW TO MID 80S THURSDAY AND FRIDAY. LOWS IN THE 50S AND 60S.

FOR THE PERIODS SATURDAY-TUESDAY...SLIGHTLY COOLER ON SATURDAY AS
UPPER TROUGH BECOMES SLIGHTLY NEGATIVELY TILTED WHILE LIFTING
NORTHEAST INTO THE INTERMOUNTAIN WEST. THIS WILL BRING A COLD
FRONT INTO THE AREA. MAIN ENERGY LIFTS INTO THE NORTHERN PLAINS
SUNDAY WITH COOLER TEMPERATURES ON THE BACKSIDE AS HIGH PRESSURE
BUILDS IN. A GENERAL ZONAL FLOW FOR SUNDAY WITH TEMPERATURES
WARMING...ESPECIALLY ACROSS THE WEST WHERE RETURN FLOW BRINGS
THERMAL RIDGE BACK INTO EASTERN COLORADO...FURTHER EAST PROXIMITY
TO SFC HIGH WILL LIMIT REBOUND IN TEMPERATURES WHEN COMPARED TO
SUNDAY. FINALLY FOR TUESDAY...MIXED SIGNALS AS TO THE UPPER
PATTERN WITH SOME TYPE OF WESTERLY FLOW EXPECTED. THERMAL RIDGE
APPEARS TO MOVE EAST ACROSS THE AREA SUGGESTING WARMER
TEMPERATURES.

AS THE NEGATIVELY TILTED UPPER TROUGH LIFTS TO THE NORTH SATURDAY
AFTERNOON INTO SATURDAY NIGHT. AM EXPECTING BEST CHANCE FOR
THUNDERSTORMS ACROSS THE WESTERN 1/2 OF THE AREA DURING THE
AFTERNOON...SPREADING EAST OVERNIGHT. STILL SOME DIFFERENCES IN
REGARD TO POSITION OF DYNAMICS WITH THE TROUGH WHICH WILL IMPACT
AREAL COVERAGE AND SEVERITY OF THUNDERSTORMS...SOMETHING WORTH
WATCHING AND HAS NOW MENTIONED IN THE HWO PRODUCT.

CONFIDENCE NOT REAL HIGH ON PRECIP CHANCES AFTER SATURDAY NIGHT AS
MOST OF THE MOISTURE/LIFT AND INSTABILITY MOVE OUT OF THE AREA.

AFTERNOON TEMPS IN THE 80S SATURDAY...COOLING INTO THE 70S TO
PERHAPS LOW 80S SUNDAY THROUGH TUESDAY.

07

&&

.AVIATION...
1145 AM MDT TUE MAY 25 2010

FOR THE 18Z TAF...SOMEWHAT COMPLEX AVIATION FORECAST FOR THE NEXT
24 HOURS. INITIAL CONCERN IS POTENTIAL FOR CONVECTION IN THE
VICINITY OF BOTH TERMINALS THIS AFTERNOON AND EVENING. FEEL KGLD
HAS THE BETTER SHOT OF SEEING A DIRECT IMPACT BUT CONFIDENCE IS
STILL TOO LOW TO INCLUDE PREVAILING PRECIP. WILL NEED TO MONITOR
CONVECTIVE DEVELOPMENT CLOSELY AND AMEND AS NEEDED. FOCUS THEN
SHIFTS TO POTENTIAL FOR LIFR/VLIFR CIGS/VSBY...ESPECIALLY AT KGLD.
NAM/RUC BOTH DEPICTING DEVELOPMENT OF LOW STRATUS/FOG BY AROUND
10Z. CONDITIONS LOOK LESS FAVORABLE AT KMCK SO HAVE MAINTAINED VFR
CIGS/VSBY. A RENEWED CHANCE FOR CONVECTION AROUND 16Z TOMORROW FOR
BOTH TERMINALS.

FOLTZ

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, May 25, 4:45 PM CDT, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
345 PM MDT TUE MAY 25 2010

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-261200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
345 PM MDT TUE MAY 25 2010 /445 PM CDT TUE MAY 25 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH EARLY
EVENING GENERALLY ALONG AND SOUTH OF INTERSTATE 70. THE PRIMARY
THREATS WILL BE LARGE HAIL...STRONG WINDS AND TORNADOES. LOCALLY
HEAVY RAIN CAN ALSO BE EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL BE POSSIBLE NEARLY EVERYDAY ACROSS PORTIONS OF
THE TRI-STATE AREA THROUGH MONDAY. SEVERE WEATHER APPEARS
POSSIBLE
SATURDAY AFTERNOON AND EVENING. STAY TUNED FOR FURTHER UPDATES AS
SATURDAY APPROACHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THROUGH EARLY TONIGHT.

07

In the hours before

Local storm report, May 25, 7:17 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
617 PM MDT TUE MAY 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     HAIL             14 NNW TRIBUNE          38.66N 101.85W
05/25/2010  M1.25 INCH       GREELEY            KS   STORM CHASER

            OBSERVED BY VORTEX2 FIELD PROJECT

&&

JMARTIN
Local storm report, May 25, 7:18 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
618 PM MDT TUE MAY 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     HAIL             9 W RUSSELL SPRINGS     38.91N 101.34W
05/25/2010  E0.75 INCH       LOGAN              KS   PUBLIC

&&

JMARTIN
Local storm report, May 25, 7:36 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
636 PM MDT TUE MAY 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     HAIL             7 SSE RUSSELL SPRINGS   38.82N 101.13W
05/25/2010  E0.88 INCH       LOGAN              KS   PUBLIC

&&

JMARTIN
Local storm report, May 25, 7:41 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
641 PM MDT TUE MAY 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 PM     HAIL             11 NW LEOTI             38.60N 101.50W
05/25/2010  M0.88 INCH       WICHITA            KS   TRAINED SPOTTER

&&

MWM
Local storm report, May 25, 7:48 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
648 PM MDT TUE MAY 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     FLASH FLOOD      1 S RUSSELL SPRINGS     38.90N 101.18W
05/25/2010                   LOGAN              KS   STORM CHASER

            REPORTED BY VORTEX2 FIELD PROJECT

&&

JMARTIN
Local storm report, May 25, 7:53 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
653 PM MDT TUE MAY 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     HAIL             12 E RUSSELL SPRINGS    38.91N 100.95W
05/25/2010  M1.75 INCH       LOGAN              KS   PUBLIC

&&

JMARTIN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:04 PM CDTTornado WarningGLDGreeley, Logan, Wallace, Wichita56 min
May 25, 7:22 PM CDTTornado WarningGLDGove, Logan53 min
May 25, 7:41 PM CDTSevere Thunderstorm WarningGLDGreeley32 min
May 25, 7:47 PM CDTFlash Flood WarningGLDLogan4 hr
May 25, 7:49 PM CDTTornado WarningGLDGove, Logan56 min
May 25, 7:52 PM CDTFlash Flood WarningGLDGove3 hr
May 25, 8:41 PM CDTTornado WarningGLDGove37 min
May 26, 2:52 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins53 min
May 26, 3:21 PM CDTFlash Flood WarningGLDCheyenne, Rawlins5 hr
May 26, 3:44 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins61 min

Nearby

Tornado Warnings in Kansas, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.